BCP – Hidden Evils and Health Effects

By : | 0 Comments | On : June 25, 2016 | Category : Blog, Health

So as you know, dear followers, I’m on a quest to regain my  health after 18 months of illness. The allergy tests have been completed, and it’s confirmed that the issue was Strep Antibody Deficiency (SAD) rather than an allergy or other underlying condition, which has just exacerbated my asthma to an out-of-control level of illness for the last year, never mind pretty much my entire life. My question is, why didn’t anyone else consider this at any time previous to now? Hunh. Well, we can only look forward, can’t we?

So I’ve had the vaccine to see if my body will now create the antibodies I’m lacking. In 6 weeks when I go back for the next round of blood tests, we’ll find out yes or no. If yes, yay less illness; if no, alternatives will have to be explored.

Meanwhile, I’d like to talk about another topic that most women don’t talk about, but has a serious affect on your overall health: Birth Control Pills.

I’m disturbed at how very little this stuff is talked about given the fact that the majority of women in the U.S. have at one time or another been on the pill in their life, and many of us for significant portions of our lives to regulate some really ugly things going on with our bodies.

The pill is not just used for birth control, it’s a standard option to alleviate really awful periods for millions of women in the U.S. and across the world. I’ve been on the pill since I was 16 for really heavy, painful periods that lasted more days than I was free from them (averaging 26 days on, 6 days off). There weren’t a lot of issues being on the pill, and a lot of benefits (no acne, mainly controlled weight, less mood swings, and mostly period-free for many years), so while I didn’t like being on a medicine long-term (especially since my body is very sensitive to chemicals), I continued the expensive medications.

As I got older though, I started having problems with the added estrogen. I had to switch medications every time the generic versions came out because I’d get horrible headaches and have other strange reactions to the pills (severe back pain, bloating of hands and feet, dizzy spells, etc.). I tried Depo Provera out of desperation when they told me the estrogen was causing the headaches, but that caused worse problems. I went back to the pill, and just suffered through the headaches, having to take migraine meds in addition to control those symptoms.

So after marriage, I switched to an IUD to see if that would help, as they’d discontinued the pill I was on, yet again, and I was now taking two medications to ease the side effects from the pill.

Three months after switching to the Mirena, which is such a small, locally-placed amount of progestin that it couldn’t be causing things like the 15 pound weight gain, acne, mood swings, and now heavy periods that were back with a vengeance, I realized that the problems that I was experiencing were actually the regulation of my hormones now that I’m off the pill.

Yeah. There’s something doctors don’t really tell you about – what happens when you come OFF the pill. Know what my doctor said to me when I went in to discuss the 15 pounds I’d gained in 3 months after the Mirena went in and I stopped the pill?

“You need to exercise restraint”.

I tried to explain to him I’m not eating anything different than before the Mirena, absolutely NOTHING is different, and yet I’m packing on the pounds. Nope…he says it must be me and my diet. Of which not one iota has changed at all in the last year.

So he’s no help, nothing has helped so far that I’ve done, so I started reading up on what might be going on (this was in conjunction with the allergy testing). The medical community says you’ll either lose or gain, get acne or it clears up, you get headaches or don’t, oh my God, it’s like they have no idea.

WARNING to everyone who – like me – has faithfully stayed on this medication for decades: I’ve read story after story over several years of blogs of women who’ve gained upwards of FIFTY POUNDS after quitting the pill after decades. Combined with the fact that we’re all getting older and perimenopause is closing fast, our metabolisms are slowing down (and so are we), the lack of extra estrogen from the pill messes up your system even worse for a year or two after stopping the medication.

Yeah, it took a while to realize what was going on, but now that I know, I also know I’m not going to take it laying down. So I’m doing something drastic, and it seems to be working:

Right about the same time as the allergy testing began, I decided to go no carbs, no dairy, no beans for 10 days to see if my body would shed some weight. Nothing else has worked, time to try the ultimate challenge and see if it works. If not, try something else.

Guess what? 10 days later, I’d lost 10 pounds! This is the first time I’ve been able to get anywhere with any weight loss since I came back from Pakistan. What a relief to see the numbers dropping instead of steadily rising. Thank God something’s working

So I’m a work in progress. I’m back to the weight I was when I got married, but I still have quite a ways to go. I’m actually starting to feel well enough to get started running again. I’ve been walking like crazy, I haven’t experienced the severe back pain for 2 weeks now, and I’m far more awake than I’ve been in a long time.

Phew.

If you’re interested in trying Dr. Mark Hyman’s 10 day challenge, I’ve posted it in the recipes section here.  🙂

 

 

 

Share This Post!

Leave a Reply

Your email address will not be published. Required fields are marked *